Alert archive / Kansas / Flash Flood Warnings in 2023
Flash Flood Warning 14, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Oct 25, 2023, 2:21 AM CDT for Lyon County, Osage County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 25, 2023, 2:21 AM CDT (07:21 UTC)
- Expired
- Oct 25, 2023, 6:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lyon County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 59 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 25, 5:30 AM CDT | FLASH FLOOD | 6 Nw Olivet, KS | County dispatch office reports water over Highway k170 6 miles south of Osage City. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 189 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.4 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 523 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 280 m²/s²
- 0-3 km storm-relative helicity
- 528 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
088
WGUS53 KTOP 250721
FFWTOP
KSC111-139-251130-
/O.NEW.KTOP.FF.W.0014.231025T0721Z-231025T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
221 AM CDT Wed Oct 25 2023
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Northeastern Lyon County in east central Kansas...
Southwestern Osage County in east central Kansas...
* Until 630 AM CDT.
* At 220 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 3 and 6 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Osage City, Lyndon and Reading.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3846 9595 3854 9604 3870 9572 3861 9564
FLASH FLOOD...RADAR INDICATED
$$1 follow-up statement
000
WGUS73 KTOP 250833 RRA
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
333 AM CDT Wed Oct 25 2023
KSC111-139-251130-
/O.CON.KTOP.FF.W.0014.000000T0000Z-231025T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon KS-Osage KS-
333 AM CDT Wed Oct 25 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM CDT THIS
MORNING FOR NORTHEASTERN LYON AND SOUTHWESTERN OSAGE COUNTIES...
At 333 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 3 and 8 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Osage City, Lyndon and Reading.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3846 9595 3854 9604 3870 9572 3861 9564
FLASH FLOOD...RADAR INDICATED
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Oct 25, 12:47 AM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Oct 25, 12:47 AM CDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1247 AM CDT Wed Oct 25 2023 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 327 PM CDT Tue Oct 24 2023 Key Messages - Widespread rain and isolated thunder are expected to impact portions of east central Kansas late this afternoon into the evening period. Locally heavy rainfall is the main concern. - After a brief reprieve in showers tomorrow afternoon, additional precip is possible with highest probs towards far eastern Kansas Wednesday evening. - Potential for wintry precip Saturday evening? - Freezing temps are on the way this weekend into early next week. Potent upper trough settles across Baja California this afternoon while ample warm and moist air continues to stream northward through the column into the southern and central plains. Regionally, upper vort max associated with a swath of light to moderate rain showers observed in southeast KS will lift north and east during the afternoon and early evening hours. All short term guidance and forecast soundings point to the potential for up to a few inches of rainfall across areas south and east of the KS turnpike. Forecast soundings on the RAP/HRRR exhibit PWAT values up to 1.9 inches, surpassing the record for today and well above climatology for this time of year. A warm cloud depth layer up to 13 kft coinciding with the strong moisture transport vectors and veering low level jet signal training showers (some heavy at times) with embedded thunder likely (70-90%) tonight. Unfortunately much of northeast and north central areas are north of the optimal lift and moisture transport with only seeing less than 0.5 inches through Wednesday morning whereas much of east central Kansas could see 1-3 inches. Given that 1 hour FFG is around 2.5 inches for this area, do not expect flash flooding concerns, however could see some isolated occurrences in low lying areas or areas prone to flooding. The first wave exits with a break in precip Wednesday afternoon. Skies remain mostly cloudy with mild and humid conditions in the low 70s. The main upper low ejects through the central plains Wednesday evening, developing another swath of moderate to heavy rain within the region. Latest model trends have shifted the highest rainfall amounts a tad further south towards far southeast KS so confidence in rainfall amounts are somewhat uncertain and highly dependent on the upper low track. And dependent upon rainfall amounts tonight, the risk for flooding may increase Wednesday evening if rainfall amounts trend upwards. After the upper low exits the region, a strong cold front surges southward Thursday evening into Friday, dropping temps from the 70s in the morning to the upper 40s and low 50s by late afternoon. A longwave upper trough enters the CONUS by late week, amplifying mid-level perturbations and associated precip this weekend. Deterministic guidance is fairly similar in developing widespread QPF Sat evening- Sunday with wide differences in temp profiles and overall precip type. Further north towards the NE border, cannot rule a period of rain transitioning to sleet and/or light snow by Sunday morning as the 10th-75th NBM percentiles are at or below freezing. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1247 AM CDT Wed Oct 25 2023 Complex aviation forecast this period. Most RA and TS remains south of terminals overnight. IFR cigs should dominate the overnight period, although a hole in stratus near KMHK is noted in satellite. Think this fills in with stratus or fog within the next couple of hours. Uncertainty remains in how cigs progress through the day Wed. Think cigs eventually lift to MVFR before another round of rain and storms build in during the late afternoon and evening. && .CLIMATE... Updated at 358 AM CDT Tue Oct 24 2023 Record and forecast highest minimum temperatures: Tuesday, October 24: City Forecast Record(Year) Topeka 66 70(2012) Concordia 64 60(1956) Wednesday, October 25: City Forecast Record(Year) Topeka 65 63(1939) Concordia 62 61(1902) Thursday, October 26: City Forecast Record(Year) Topeka 63 61(1900,1989,2004) Concordia 59 60(1985) && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...22 AVIATION...Flanagan CLIMATE...65
Hazardous weather outlook, Oct 24, 3:29 PM CDT, 10 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 329 PM CDT Tue Oct 24 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-252030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 329 PM CDT Tue Oct 24 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Isolated thunderstorms are possible today and tonight. Severe weather is not expected. Locally heavy rainfall of 1 to 3 inches is possible for portions of east central Kansas tonight through Wednesday morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 11:24 PM CDT | Areal Flood Advisory | TOP | Lyon | 3 hr |
| Oct 25, 12:27 AM CDT | Areal Flood Advisory | TOP | Lyon | 3 hr |
| Oct 25, 12:44 AM CDT | Areal Flood Advisory | TOP | Coffey, Lyon, Osage | 3 hr |
| Oct 25, 1:39 AM CDT | Flash Flood Warning | TOP | Lyon | 4 hr |
| Oct 25, 3:48 AM CDT | Areal Flood Advisory | TOP | Franklin, Osage | 3 hr |
| Oct 25, 5:12 AM CDT | Flash Flood Warning | TOP | Lyon | 4 hr |
| Oct 25, 5:41 AM CDT | Flash Flood Warning | TOP | Lyon | 4 hr |
| Oct 25, 6:24 AM CDT | Flash Flood Warning | TOP | Coffey, Franklin, Osage | 4 hr |
| Oct 25, 6:46 AM CDT | River Flood Warning | TOP | Osage | 10 hr |
| Oct 25, 9:13 AM CDT | Areal Flood Warning | TOP | Lyon | 6 hr |
| Oct 25, 10:21 AM CDT | Areal Flood Warning | TOP | Franklin, Osage | 11 hr |
| Oct 25, 3:12 PM CDT | Areal Flood Warning | TOP | Lyon | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.